It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-08-2012, 12:17 PM   #1
Newbie
(female)
 
Join Date: Feb 2012
Location: Odessa, Texas
Posts: 2
jamieg09 HB User
Addrall dosage w/ Tegretol, too much?

Hello all, I was put on Tegretol back in December, my doctor said he felt I had bipolar tendencies, he also said I suffer from ADHD. I have always had huge problems with school when it came to focusing, understanding, etc. I have noticed a HUGE difference in my moods as far as I feel like I am actually at a steady place. My question is my Adderall. I am on 30MG XR twice a day. I feel like the Adderall worked great for a week or 2 and its like it has dropped off and when I do feel it it seems to ware off quickly. I have been messing with my dosage here lately (not because I am an addict or trying to abuse Adderall so if you are going to judge me, please don't) I get up every morning around 4:30 to go to work and then I also have school during the days and also at night. I also have problems actually waking up due to the Tegretol, I am on 400MG. It is VERY hard to get out of bed. I have tried a new thing where I set my alarm to go off at 3:30 a.m. and I will wake up and take 2 of my 30 XR so when my alarm goes off at 4:30, I pop right up. The medicine usually wares off at around 10 which is about 5ish hours. I will then take another 30 XR. That one will usually ware off mid afternoon at which I will take one more 30 XR which seems to get me through the rest of the day without a problem. I have no problems sleeping at night, I usually go to sleep around 9 or 10 depending on when I get out of class. I monitor my heart rate and BP and haven't had any problems. I am a 27 year old female, and I weigh about 250 pounds. I am in no way, shape, or form trying to abuse anything. I just want to feel normal and be able to function like a normal human being. I believe that is roughly around 90 MG XR a day, does this seem normal, especially with battling the Tegretol? Do I just metabolize it faster. I have an appointment in a few weeks with my doctor to discuss all of this but it does feel better to know others opinions and see if there is anyone out there in a similar situation. Thanks guys!

 
Sponsors Lightbulb
   
Old 02-09-2012, 09:18 AM   #2
Senior Veteran
(male)
 
Thunor's Avatar
 
Join Date: Feb 2008
Location: Edmonton, Alberta, Canada
Posts: 547
Thunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB UserThunor HB User
Re: Addrall dosage w/ Tegretol, too much?

90mg of Adderall per day is high, but not astronomical. If your doctor is willing to go along with it, it shouldn't present a serious problem. That's the short answer; if you feel you may be offended by the rest, please feel free to stop reading here.

I think your problems with efficacy are twofold.

First, you're not getting enough sleep. Essentially, the reason you're having to take so much Adderall to get the effect required is that it's having to fight your chronic fatigue before it can address your ADHD. You're sleeping as little as 5.5 hours per night (10-3:30), as any sleep gotten after you first wake doesn't really count. For most people, sleep comes in 3.5 to 4 hours cycles which, if interrupted, will not provide full effect; chronic fatigue will severely exacerbate your ADHD symptoms, and limit the effect you get from Adderall. I sincerely recommend trying to find a way to structure your schedule so you get at least 7 hours of uninterrupted sleep every night. Of course, I recognize that in this day and age that may not be possible all the time, and imply no judgement. However, the way your body responds will not change, and your best bet is to try to accommodate it.

Second, I fear that your expectations of the Adderall are too high. You mentioned that it worked well for a week or two, then the effect waned, this suggests to me that you're looking for what I call the euphoric effect. I'm not suggesting that you're trying to get high, but anytime one starts a stimulant medication, there is a short period where the effect is magnified, and the effects on energy and mood are very pronounced. These effects will never continue over the long term. Unfortunately, at therapeutic doses, stimulants will only provide an increase in focus and ability to follow through on tasks (essentially to fight distraction), they will not stabilize mood or provide energy.

As such, if you are indeed looking for the energy to get through the day, especially in relation to the chronic fatigue I suspect you're suffering, your Adderall dosage will continue to increase at a steady rate until you do get into an abusive range and beyond. The hardest thing for me to learn when I started taking stimulant meds is that the period when you have laser-like focus and the energy to attack the day is very short, and I was continually disappointed by medication after medication until I learned to temper my expectations.

 
Old 02-09-2012, 06:51 PM   #3
Senior Member
(female)
 
Join Date: Dec 2010
Location: New England, US
Posts: 260
LessStress38 HB UserLessStress38 HB UserLessStress38 HB UserLessStress38 HB UserLessStress38 HB User
Re: Addrall dosage w/ Tegretol, too much?

I don't know about Tegretol but adderall made it hard for me to get up in the morning. I am like you where I was used to getting up early..so when I tried adderall for a month, even at low dose, the way my body processed it was slow?
It would sometimes wake me up at 3 am, like wide awake and I'd try to go back to sleep...only to struggle at 8am and run late all day...
When I did sleep all night, I still found it hard to get up.
I never have trouble falling asleep.
How long have you been on the adderall?
The adderall was actually good for me every other day.
I talked to my pdoc about it this week and we both agree, for me, it probably has too much of something I don't need, so I would sometimes feel lazy when I took it.
I also checked my BP and it was actually better than usual with adderall.
Have you tried Ritalin?

I looked up Tegretol, were you on that before the adderall?
If so, did it interfere with your motivation in the a.m.?
If you feel the tegretol is the prob, can't you taper down a bit?

Last edited by LessStress38; 02-09-2012 at 07:03 PM.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:39 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!